Alert archive / Mississippi / Flash Flood Warnings in 2011

Flash Flood Warning 109, NWS Jackson, MS

July 24, 20114 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 24, 2011, 9:05 AM CDT for 4 counties in Mississippi. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2011, 9:05 AM CDT (14:05 UTC)
Expired
Jul 24, 2011, 11:00 AM CDT
In force
115 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Clarke County, MS, Jasper County, MS, Lauderdale County, MS, Newton County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 114 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 9:50 AM CDTFLASH FLOODChunky, MSROADS FLOODED IN DOWNTOWN CHUNKY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2011-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2011-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1845 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WGUS54 KJAN 241405
FFWJAN
MSC023-061-075-101-241600-
/O.NEW.KJAN.FF.W.0109.110724T1405Z-110724T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
905 AM CDT SUN JUL 24 2011

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI...
  NORTHEASTERN JASPER COUNTY IN EAST CENTRAL MISSISSIPPI...
  WESTERN LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...MERIDIAN STATION...MERIDIAN...
  EASTERN NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI...

* UNTIL 1100 AM CDT

* AT 903 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  AN AREA OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS LOCATED 7 MILES  
  NORTH OF ROSE HILL...OR 11 MILES SOUTHEAST OF NEWTON...MOVING EAST 
  AT 5 MPH. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF ONE   
  TO THREE INCHES...HAVE OCCURRED IN THE PAST HOUR...MAINLY OVER     
  NORTHEASTERN JASPER COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DUFFEE...MARTIN...ORANGE...COLLINSVILLE...MEEHAN...SUQUALENA...
  DALEVILLE...SAVOY...ZERO...STONEWALL...NELLIEBURG AND MARION

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT 
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE AS THIS 
HEAVY RAIN SLOWLY MOVES WEST BUT ALSO CONTINUES TO BACKBUILD TO THE 
WEST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3258 8851 3208 8874 3210 8914 3258 8900

$$

JC
1 follow-up statement
685 
WGUS74 KJAN 241453
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
953 AM CDT SUN JUL 24 2011

MSC023-061-075-101-241600-
/O.CON.KJAN.FF.W.0109.000000T0000Z-110724T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON MS-LAUDERDALE MS-JASPER MS-CLARKE MS-
953 AM CDT SUN JUL 24 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
NORTHWESTERN CLARKE...NORTHEASTERN JASPER...WESTERN LAUDERDALE AND
EASTERN NEWTON COUNTIES...

AT 953 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT AN AREA OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS NEAR 
SUQUALENA...OR 10 MILES WEST OF MERIDIAN...REMAINING MOSTLY 
STATIONARY. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO 
TO FOUR INCHES...HAVE OCCURRED IN THE PAST HOUR.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DUFFEE...NELLIEBURG...COLLINSVILLE...ZERO...MARTIN...DALEVILLE...
MERIDIAN STATION AND MARION

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT 
HOUR WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3258 8851 3208 8874 3210 8914 3258 8900

$$

JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:57 AM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 24, 3:57 AM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
357 AM CDT SUN JUL 24 2011

.SHORT TERM...WEAK TROUGHING WILL PERSIST AT LOWER AND UPPER LEVELS
ACROSS THE FORECAST AREA TODAY TO MAINTAIN BROAD SYNOPTIC LIFT
ACROSS THE REGION. THE LATEST RUC ANALYSES SHOW AN UPPER LOW OVER
SRN LA/SWRN MS THIS MORNING WITH THE ASSOCIATED TROUGH EXTENDING NWD
INTO OUR WRN ZONES. 850 MB TROUGHING CURRENTLY ANALYZED NEAR THE
MS/AL BORDER IS FORECAST TO PERSIST THROUGH THE AFTERNOON IF NOT
TIGHTEN SOMEWHAT LATER IN THE DAY. DEEP MOISTURE CONTINUES ACROSS
THE AREA...REFLECTED IN PRECIPITABLE WATER VALUES AROUND 2.3 INCHES
ACROSS MOST OF THE REGION. SATELLITE PIX SHOWED PERSISTENT AC FIELDS
DURING THE OVERNIGHT PERIOD SUGGESTING GENERAL VERTICAL MOTION
ACROSS THE AREA. THE CONTRIBUTIONS OF DAYTIME HEATING WILL PRODUCE
ADDITIONAL LIFT THAT WILL RESULT IN SHOWERS AND THUNDERSTORMS AGAIN
TODAY.

AN AXIS OF UPPER RIDGING TO OUR NW IS FORECAST TO PIVOT SWD
MONDAY...PRODUCING WEAK ANTICYCLONIC FLOW INTO WRN ZONES EARLY
BEFORE A WEAK WAVE DROPS INTO THE REGION FROM THE NORTH DURING THE
AFTERNOON. MODEL CONSENSUS IS THAT SLIGHTLY DRIER AIR 700 MB AND
HIGHER WILL MOVE INTO THE AREA MONDAY. HOWEVER PRECIPITABLE WATER
VALUES WILL REMAIN AROUND OR ABOVE 2 INCHES TO PROVIDE PLENTY OF
MOISTURE FOR SCATTERED AFTERNOON CONVECTION. SLIGHTLY DRIER
MID/UPPER LEVELS WILL ALSO RESULT IN WARMER TEMPERATURES AT MANY
LOCATIONS MONDAY AFTERNOON.

.LONG TERM...(TUESDAY THROUGH SUNDAY)...BY TUESDAY AN UPPER TROUGH
WILL BE DIGGING SOUTHWARD ALONG THE EAST COAST WITH RIDGING
CONTINUING OVER THE CENTRAL US. BOTH THE GFS AND ECMWF CONTINUE TO
SHOW SOME EXTENSION OF THE UPPER TROUGH PROVIDING WEAKNESS IN THE
UPPER RIDGE OVER THE SOUTHEAST. THOUGH THE SOUTHWARD MOVING SURFACE
BOUNDARY WILL HAVE ALL BUT DISAPPEARED BY THIS POINT...DEEP MOISTURE
WILL REMAIN IN PLACE OVER THE AREA...AND ANOTHER DAY OF SCATTERED TO
WIDESPREAD SHOWER AND THUNDERSTORMS IS EXPECTED...WITH THE GREATEST
COVERAGE SOUTH OF I-20.

THE LONGWAVE TROUGH AXIS WILL PUSH EASTWARD OVER THE ATLANTIC ON
WEDNESDAY...BUT WEAK MID AND UPPER LEVEL TROUGHING WILL CONTINUE
ALONG THE GULF COAST. DEEP MOISTURE WILL REMAIN OVER THE AREA WITH
PWATS NEAR OR ABOVE 2 INCHES. BROAD SURFACE CYCLONIC FLOW SHOULD
CONTINUE TO PROVIDE A FOCUS OF LOW LEVEL CONVERGENCE ACROSS THE
CWA...YIELDING CONTINUED CHANCES FOR SHOWERS AND SOME TSTORMS...
THOUGH WITH GRADUALLY WEAKENING UPPER LEVEL SUPPORT...POPS WILL BE
LOWER THAN EARLIER IN THE WEEK.

BY THE END OF THE WEEK AND HEADING INTO THE WEEKEND...THE UPPER
RIDGE WILL STRENGTHEN OVER THE DEEP SOUTH. SURFACE FLOW WILL BECOME
MORE ANTICYCLONIC...SHUTTING OFF THE SOUTHERLY FETCH OF MOISTURE OFF
THE GULF. THIS SHOULD LEAD TO LESS WIDESPREAD DIURNAL CONVECTION...
MORE TYPICAL OF WHAT WE NORMALLY SEE AT THE END OF JULY.

WITH THE ECMWF GENERALLY BEING PREFERRED OVER THE GFS THROUGH THE
EXTENDED...A FEW ADJUSTMENTS WERE MADE TO MEX TEMPS AND POPS. STAYED
CLOSE TO MEX AND ENSEMBLE MEAN TEMPS THROUGH THE MIDDLE OF THE
WEEK...BUT TRENDED ABOVE MEX HIGHS OVER THE WEEKEND. WENT ABOVE MEX
POPS ON WEDNESDAY ACROSS THE NORTH...WHERE THE GFS WAS SHOWING SOME
DRIER AIR ALOFT BUILDING SOUTHWARD AND LIMITING PRECIP. AND WITH
STRONG RIDGING EXPECTED TO BUILD IN OVER THE WEEKEND...STAYED BELOW
MEX POP GUIDANCE. /DL/

&&

.AVIATION...ALTHOUGH CONDITIONS WILL GENERALLY BE VFR SCT-BKN ABOVE
5K FEET THIS MORNING...A FEW AREAS OF IFR CIGS/VSBYS IN EARLY
MORNING STRATUS AND FOG WILL OCCUR. ISOLATED SHOWERS WILL ALSO BE
POSSIBLE...ESPECIALLY WEST OF I-55. CLOUD DECKS WILL BE ON THE
INCREASE BY LATE MORNING BECOMING BKN-OVC 2500-4500 FEET THIS
AFTERNOON WITH SCT TO NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING.
PERIODS OF IFR CIGS/VSBYS CAN BE EXPECTED IN THE VICINITY OF
TSTMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       90  72  92  75 /  80  40  43  33
MERIDIAN      90  73  93  74 /  73  40  54  33
VICKSBURG     89  74  92  73 /  75  39  40  32
HATTIESBURG   91  72  93  75 /  81  37  50  32
NATCHEZ       87  72  91  74 /  78  38  51  29
GREENVILLE    93  75  94  76 /  59  31  26  21
GREENWOOD     92  74  95  75 /  60  33  34  21

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

03/DL
Hazardous weather outlook, Jul 24, 5:41 AM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
541 AM CDT SUN JUL 24 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
541 AM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING RAINFALL
RATES IN EXCESS OF ONE INCH AN HOUR WILL BE POSSIBLE TODAY. WHERE THE
HEAVY RAIN PERSISTS...OR OCCURS REPEATEDLY...LOCALIZED FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

03

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:38 AM CDTFlash Flood WarningJANKemper112 min
Jul 24, 10:57 AM CDTFlash Flood WarningJANLauderdale108 min
Jul 24, 11:47 AM CDTSpecial Weather StatementJANForrest43 min
Jul 24, 12:00 PM CDTFlash Flood WarningJANForrest, Lamar2 hr
Jul 24, 1:21 PM CDTSpecial Weather StatementJANJones39 min
Jul 24, 1:45 PM CDTSpecial Weather StatementJANLamar40 min
Jul 24, 2:01 PM CDTSpecial Weather StatementJANClay29 min
Jul 24, 2:37 PM CDTFlash Flood WarningJANCovington, Jefferson Davis, Lamar, Marion113 min
Jul 24, 2:42 PM CDTSpecial Weather StatementJANHumphreys43 min
Jul 24, 3:54 PM CDTSpecial Weather StatementJANLawrence26 min
Jul 24, 5:01 PM CDTSpecial Weather StatementJANMadison44 min
Jul 24, 5:16 PM CDTSpecial Weather StatementJANChoctaw44 min
Jul 24, 5:37 PM CDTFlash Flood WarningJANChoctaw, Winston66 min
Jul 24, 6:20 PM CDTSpecial Weather StatementJANMontgomery40 min
Jul 24, 6:58 PM CDTFlash Flood WarningJANMontgomery82 min

Nearby

Flash Flood Warnings in Mississippi, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.